This is the inaugural entry of a new occasional feature we’ll have here on World of Psychology, On the Couch with Dr. John Grohol. These entries will be interviews with various movers and shakers in the world of psychology, mental and behavioral health, and psychiatry. The schedule is to do at least one a month, so if there’s someone you’d like to see interviewed, please drop us a note!
Last Wednesday, I had the chance to sit down and talk to Dr. Phil Ninan, the Vice President of Wyeth’s Medical Affairs, Neuroscience on the telephone about their newest antidepressant medication, Pristiq. Pristiq is a “chemical cousin” of Wyeth’s existing successful antidepressant, Effexor (and its descendants like Effexor XR).
Dr. John Grohol: Pristiq has been approved for use in the treatment of depression in the U.S. The pipeline for depression drugs has been not as full, I think, as some people would like to see it sometimes. So, I was wondering if you could talk a little bit about how Pristiq is better, or different, than its chemical cousin, Effexor.
Dr. Phil Ninan: To start out with, you are quite correct that there has been a tremendous amount of effort over the past decade, decade and a half, to try to come up with what I would say would be revolutionary advances in the treatment of depression and anxiety.
And by and large, those attempts have not been successful, which is why we haven’t had medication with new mechanisms of action available on the market. And we at Wyeth too have put a tremendous amount of resources into those, and have not been successful so far. But, we continue to do that, and we have several other options in the pipeline that we are exploring.
But in the meantime, while we are waiting for the revolutionary advances, it’s important to understand that there are still patients who are not getting treatment. They’re not tolerating the medicines that are currently on the market, or they’re not getting the degree of benefit or the subjective sense that they have when they are on the medicines is not something that they are satisfied with, and therefore they discontinue medication.
In that sense, Pristiq an evolutionary advance that allows some advantages in individual patients, and hopefully that will result in them getting the full degree of benefit, so that they can get back to living their lives to their fullest potential.
Dr. Grohol: What were some of the most common side effects discovered in the clinical trials for Pristiq?
Dr. Ninan: The most common ones were GI ones, like nausea, decrease in appetite, constipation. Some side effects that are common with medicines that affect the norepinephrine system, like dizziness and sweating, as well as sleep disturbance.
We also had some patients who experienced an increase in anxiety, and also had sexual dysfunction. So, those are the most common ones.
Dr. Grohol: How typically would Pristiq be prescribed? What would be a common starting dose, and how would that be titrated up?
Dr. Ninan: This is in some ways a unique situation for this class of medications, the serotonin and norepinephrine uptake inhibitors, where the starting dose is the effective dose. And at that dosage, which is 50 milligrams a day, what we found in our clinical studies is that the proportion of patients who discontinue the medication because of adverse events is no different from placebo.
And what that means, generally, is that it would be very well tolerated, so that a larger proportion of patients could have the medicine delivered so that they would get the benefits.
Dr. Grohol: I haven’t heard of very many medications where that’s the case. Is Pristiq unique in the anti-depressant class of medications, where the starting dose is really the clinically effective dose as well?
Dr. Ninan: Within the SNRI class that is unique. If you do that with some of the other medications, then what happens is the side effect profile shifts and therefore a greater number of people can’t tolerate that initiating dose, and therefore they have potential trouble with it.
So, in that sense, particularly for general practice physicians who are seeing a large number of patients who are struggling with depression, it uncomplicates the management of depression. And the kind of contact that might be necessary to adjust the dose of medication may not be necessary. You would still need to have close contact with people when you’re initiating treatment, but the dose adjustment is something that is not necessary in this situation.
Dr. Grohol: What is the price point for Pristiq compared with something like Effexor XR?
Dr. Ninan: I’m in medical, and I’m not in the commercial part of the company, so all I know is that a pill of Pristiq at the retail level is supposed to be $3.41. And it’s the same price whether you are buying a 50 milligram pill or a 100 milligram pill. And I’m told that’s about 15-20% lower than the price of Effexor.
Dr. Grohol: There’s been more talk in recent years about greater concerns about withdrawal syndrome. And so I was wondering what the research has shown what the withdrawal profile on Pristiq looks like compared to other drugs in its class.
Dr. Ninan: First of all, I think, one should distinguish what is a withdrawal syndrome from what we would call discontinuation symptoms. Withdrawal is traditionally associated with medicines that one has got physiologically dependent on. And there is a whole set of not only symptoms, but physiological changes that occur that can be potentially dangerous.
You see that with alcohol, you see that with benzodiapams, the anti-anxiety and sleep medications that can cause physiological dependence. And you see that with pain medications, particularly opiates and that class of medications. So, those can be medically problematic and potentially dangerous in some people.
We should distinguish that from discontinuation symptoms, where those medical risks are not present. And these are not medicines that you become physiologically dependent on, but you can get adaptive changes that have occurred, that then the body and the brain needs to readapt to not having those medications onboard.
And you see this with blood pressure medications where if you suddenly stop certain blood pressure medications you can get a rebound increase in blood pressure that is very transient. And you see that with several other medications. You see that if you take Benadryl on a regular basis and you suddenly stop taking the Benadryl, there are rebound symptoms that could occur.
So, what we have here are discontinuation symptoms that have been reported with antidepressant medications that get out of the system very quickly. And most medicines that get out the quickest are more likely to have discontinuation symptoms, because the brain is not having a chance to adapt to not having that medication occupy the receptors in the brain.
And the longer you’re on the medication, the more the adaptation has taken place, and therefore the more likely you are to have the discontinuation symptoms. So, we know that there were medicines that were the biggest culprits in terms of having discontinuation symptoms. Effexor was one. Paxil is the other.
And Prestiq being an active metabolizer effecter and also having a fairly short half-life, we would expect would have the potential to discontinuation symptoms. And that is exactly what we have found in our clinical trials.
So, these discontinuation symptoms can be anything from just physical kinds of symptoms, which would be things like dizziness, headaches, nausea, those kinds of symptoms that are common side effects of these medications to symptoms that might be unique.
So, patients who are coming off Effexor and Paxil have described various words like "brain shivers" and things like that, which we consider to be under a term called paresthesia, which are physical symptoms that you might be having within your body. And you can also have associated anxiety depressive symptoms.
Now unfortunately, the scales that we use to measure these are not very good. Because what we find is that anywhere from 20 to 30 percent of patients who are on placebo are also demonstrating some of these symptoms. And so there’s the high level of noise in the mechanisms that are standard in the field to try and measure these symptoms.
What we find is that what happened in our studies is when we discontinued these medications rapidly, was that a substantial number of people had these discontinuation symptoms. So, when we started tapering the medication, a number of these patients who were having discontinuation symptoms were reduced. But, they were still present.
And so we would recommend clinically that if a patient is planning to stop the medication, they should do it under medical supervision so that they’re being guided about what are the mechanisms that you can use to reduce the discontinuation symptoms, so that they don’t cause excessive distress, and they can be managed medically.